About two weeks ago, my cramps were so painful that I thought my IUD might be trying to come out. I used the restroom, thought it was over, and the following morning found a little bit of blood. This is the first time I’d seen anything resembling a period in the more than two years since getting my IUD put in.
One of the reasons many people (including myself) get IUDs is because they’re likely to reduce your periods. But spotting isn’t unheard of with IUDs, and more often than not, it’s not something to worry about, because IUDs aren’t technically supposed to stop your periods altogether anyway—they’re just supposed to reduce how many you have. But combined with my Polycystic Ovarian Syndrome (PCOS), my period did stop altogether with my IUD—until it didn’t.
Why am I spotting with an IUD?
Spotting actually is a fairly common symptom when you have an IUD, particularly for the Mirena IUD. This one contains levonorgestrel, which is a hormone similar to progesterone. According to Zocdoc, “this hormone has the effect of preventing pregnancy, and reducing the heaviness of your period.”
The Mirena is a good benchmark for most IUDs, as it is the oldest form of hormonal IUD on the market. For the most part, other IUDs have similar symptoms and the major differences between them are how long you can leave them in. The Mirena can be left inserted for 5–7 years.
One of the main reasons your period will reduce or disappear is because of the functions of levonorgestrel, which is to increase cervical mucus (to prevent pregnancy) and thinning of the uterine walls (to prevent a fetus from being able to be sustained), but this doesn’t mean it prevents ovulation. There still is ovulation, which is the most likely reason for spotting or light periods.
When should I be concerned?
While spotting and light periods are typically nothing to bat an eye over, you should still contact your doctor if you’re having irregular periods after the first 6–12 months of your IUD; you experience bleeding that doesn’t stop; or if you’re having unusual discharge, pain during sex, chills, fever, or other severe symptoms.
Other than that, it’s usually nothing to worry about. Spotting is a totally normal and common side effect of IUDs, and there’s a chance it’s actually just a really light period. Just make sure you know what symptoms to look out for—and it’s a good idea to have your favorite period panties on deck, just in case.